'Woman’s steroid cream addiction made her look like she'd been skinned alive.' 'My kids were scared.' 'My skin was covered in scales and shedding all over the house.'
These headlines - from Metro, The Sun and The Daily Mail respectively - allude in typically lurid style to the symptoms of topical steroid withdrawal. Each article tells the story of an eczema sufferer whose skin became 'addicted' to their medication.
"Three-months after I quit the steroid treatment my symptoms were so bad that I couldn't sleep for weeks, my skin was swollen, and I was in constant excruciating pain," said Lindsey, interviewed in article.
With these kinds of horror stories all over the internet, topical steroid withdrawal has begun to attract widespread attention. First described in a in 1979, it is now recognised by a number of associations, including the (NEA) in the USA. There is also a support network known as , which aims to raise awareness of the condition.
This being so, you could be forgiven for wanting to steer clear of topical steroids, perhaps seeking alternative strategies for treating your eczema. However, topical steroid withdrawal (also known as red skin syndrome) remains an emerging diagnosis that isn't always acknowledged by dermatologists. What's more, the benefits of topical steroids far outweigh the risks when the medication is used appropriately.
"If steroid treatments are used under expert guidance then there is no evidence to suggest the skin becomes 'addicted' to their use," reassures Dr Anjali Mahto, consultant dermatologist and spokesperson.
So is the risk of 'steroid addiction' really anything more than internet scaremongering? And if you've been prescribed topical steroids, how can you be sure you're using them safely?
Why are topical steroids used?
For background, topical corticosteroids (steroids) are prescribed for a number of skin conditions, such as eczema and psoriasis. First used more than 50 years ago, they are highly effective at controlling flare-ups. They come as a cream, ointment, lotion or scalp preparation, and are typically used for short courses of treatment until your symptoms settle down.
"Topical steroids are important drugs used to control inflammatory skin conditions," explains Dr Mahto. "They work by reducing inflammation and modulating the immune response in the skin. Generally, they are classified according to their strength and there are four main categories: mild, moderate, potent or very potent."
Most are available only on prescription, although you can buy small tubes of the mildest kind under advice from your pharmacist.
Most of the time, the treatment is used for just one or two weeks, together with an emollient (moisturiser). Your doctor will tell you the exact dosage required, and how frequently you need to apply it. In some cases, you may be advised to apply a milder steroid on thin skin areas like the face (where the medication is well absorbed) and a stronger one elsewhere on your body.
As Mahto explains, when used appropriately under medical supervision, topical steroids rarely cause side effects. However, if the stronger ones are used for prolonged periods without guidance, then skin changes may occur.
"Reported side effects include skin thinning, easy bruising, stretch marks, spots or folliculitis, prominent blood vessels (telangiectasia), and localised hair growth," she says. "Care should be taken in areas such as the eyelids where prolonged steroid use for many months can result in glaucoma or cataracts. If topical steroids are used on large areas for a long time, there is a risk of absorption into the bloodstream and internal side effects such as raised blood sugar levels and problems with blood pressure, to name a few."
What is topical steroid addiction?
However, the presumed risk of topical steroid addiction goes beyond the side effects. For people with this condition, the symptoms don't arise until they have stopped using the creams. Sufferers complain of burning sensations, itching, and peeling skin, often accompanied with insomnia and fatigue.
"Topical steroid withdrawal is a rarely reported side effect which can develop after steroid use is discontinued," says Mahto. "It can present as either red, burning skin or as a spotty/bumpy rash. It normally develops days to weeks after stopping treatment following prolonged overuse of a potent topical steroid preparation."
Unfortunately, people experiencing these symptoms may find recovery a slow process.
"At present it is a poorly understood condition which has been reported in adults (and more common in women). There is no universally agreed treatment but in some cases a course of oral steroids can be helpful," says Mahto.
The NEA states that adult women who blush easily are thought to be particularly at risk.
"Very few cases have been reported in children, but no large-scale studies have attempted to quantify the incidence," said an NEA report.
How can I stay safe?
Despite all the unknowns surrounding topical steroid withdrawal, it seems clear that the condition is not associated with normal patterns of use. In the articles mentioned earlier, all the sufferers had been using steroid creams for many years, often self-medicating with progressively stronger treatments.
The NEA says the condition can result from "prolonged, frequent and inappropriate use of moderate to high potency topical steroids" - a world away from taking the drugs judiciously during a flare-up.
The sufferers had also stopped treatment abruptly, which would never be advised with long-term potent steroid use. If you've taken a longer course of steroid treatment, withdrawing from the drugs should be done gradually and under the supervision of your doctor.
One point to bear in mind is that, since the signs of topical steroid withdrawal can mirror your original skin condition, you should resist jumping to conclusions about the diagnosis.
"Your doctor will most likely rule out other conditions such as allergic contact dermatitis, a skin infection or, most importantly, a true eczema flare. Confusing the signs and symptoms of eczema for steroid withdrawal could lead to unnecessary under-treatment of the eczema," warns the NEA report.
Dr Mahto says that, if you've been prescribed topical steroids to treat your skin condition, it may also be beneficial to incorporate emollients into your skincare routine.
"They have the ability to improve the effectiveness of the absorption of your steroid and long-term reduce your overall steroid requirements," she says. "If there is any uncertainty in your mind about how long the treatment should be used then ask your prescribing doctor to give you a clear, written plan of how to use these treatments, and take care to treat only the affected areas."
In short, topical steroids should be used only as prescribed, and taken under medical guidance. Under these circumstances, they're a very safe medication, unworthy of an article in The Daily Mail.
My 9 year old daughter has been having headaches since last Sunday so 6 days.She came down stairs clutching her left side forehead; was happening after she fell asleep so i guess the pain woke her up....john332
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. high-kick.ru has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.